South Dakota, 2019

Flooding in South Dakota, August 1 to 7, 2019

August 1 to 7, 2019 · NWS FSD · 4 events in 3 counties and zones

Minor flooding slowly dwindled during early August 2019 with dry weather to start the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Minor flooding slowly dwindled during early August 2019 with dry weather to start the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 9:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CDT Wed Jul 31 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 222 PM CDT Wed Jul 31 2019

Remnant MCV moving into NW Iowa this afternoon has started to
redevelop convection along 700 mb theta-e gradient this afternoon.
Generally this activity will continue to track to the southeast and
exit the area later this afternoon. Elsewhere, considerable cloud
cover in the stable region behind this wave has limited
temperatures today in many areas. However, with MCV moving east,
it's possible to see a late run into the upper 70s in areas where
the sun breaks out.

Tonight: Most areas should see a quiet night, albeit a bit warmer.
Models still show some broad and weak isentropic lift between the
310-315K surfaces. While this is  mostly focused south of the area,
could see some isolated activity creep north towards I-90 by
daybreak Thursday.

Thursday: Expecting a fair amount of cloud cover, although dry
conditions are expected as well. It's possible given cooler
southeast wind fetch, that any stratus develop could hamper
temperatures further. Also to note is the split in model guidance
with several models featuring much cooler temperatures likely due to
increased moisture.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Jul 31 2019

Thursday night- Friday: Model guidance continues to show a barrage
of 700:500 mb shortwaves slowly drifting into the region beginning
Thursday night and continuing through Friday. Again, it's likely
that PoPs are much too broad given the setup, but given the high
moisture content and weak stability, the exact forecast placement of
precipitation development is low. Regardless, temperatures will
hold near or slightly below seasonal normals.

Saturday-Sunday: Mid-level riding increases Saturday and Sunday,
which makes favorable weather conditions more likely.  Light winds
may lead to fog development early Saturday morning, with
temperatures back in the lower 80s with diurnal CU in the afternoon.
Sunday will feature a bit more of a southwesterly wind fetch and a
shade deeper mixing, which will also  nudge out temperatures up
slightly.  It's possible to see some afternoon thunderstorm
development out in Central and northern South Dakota in the late
afternoon and evening. There would be an outside chance of a cluster
of storms developing and moving southeast into Monday.

Monday-Wednesday: Medium range models really become uncertain in the
eventual pattern evolution by early next week.  There should be some
suppression of the mid-level ridge axis by early next week, which
should allow a frontal boundary to drop southward. Currently,
confidence in track or approach of any shortwave too low to force
any chances to extended grids.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1039 PM CDT Wed Jul 31 2019

The potential for lower ceilings will be the main concern through
the TAF period. Models have backed off slightly in the extent of
patchy MVFR ceilings late tonight into midday Thursday. While
confidence in the location of these ceilings is low, feel there is
enough potential for mention of scattered deck at FSD and HON where
models have a little better agreement that ceilings around 2000 to
3000 AGL will be possible. Ceilings improve late morning to midday,
with VFR conditions expected otherwise. Winds will be from the
southeast generally around 10 kt or less.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...
Hazardous weather outlook, Jul 31, 3:11 AM CST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CDT Wed Jul 31 2019

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-050-052>071-010915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Union-
411 AM CDT Wed Jul 31 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-010915-
Woodbury-Ida-Dixon-Dakota-
411 AM CDT Wed Jul 31 2019

This Hazardous Weather Outlook is for west central Iowa and
northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible through late morning, then
again later tonight. These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Brookings

When
August 1, 12:00 AM CST to August 6, 8:00 AM CST
Where
Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.544, -96.937

A continuation of flooding from July, the Big Sioux River near Estelline (gage site BSES2) started the month at 0.35 feet above flood stage, with inundation of crop and pasture land.

Flood, Brookings

When
August 1, 12:00 AM CST to August 7, 2:00 PM CST
Where
Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.540, -96.960

A continuation of flooding from July, the Big Sioux River near Bruce (gage site BRCS2) started the month at 0.53 feet above flood stage with flooding of agricultural land.

Flood, Moody

When
August 1, 12:00 AM CST to August 5, 3:00 PM CST
Where
Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.170, -96.780

A continuation of flooding from July, the Big Sioux River near Brookings (gage site BRKS2) began the month at 1.49 feet above flood stage. Significant amounts of agricultural land remained flooded. A few rural roads near the gage site were also flooded.

Flood, Minnehaha

When
August 1, 12:00 AM CST to August 4, 7:00 AM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

A continuation of flooding from July, the Big Sioux River at Sioux Falls I-90 (gage site SFLS2) crested at 0.28 feet above flood stage on August 3. Significant amounts of agricultural land were flooded north of Sioux Falls.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849616, 849617, 849618, 849620.